Suspected cross-hepatotoxicity of flutamide and cyproterone acetate

Authors


Correspondence
M. D. Mireia Miquel, Servicio de Aparato digestivo Hospital Universitari Germans Trias y Pujol, C/Canyet s/n, 08916 Badalona (Barcelona), Spain.
Tel: +34 93 497 8866
Fax: +34 93 497 8843
e-mail: mmiquelp@yahoo.es

Abstract

Flutamide and cyproterone acetate (CPA) are both oral anti-androgens commonly used to treat advanced prostatic cancer. We report a case of drug-induced hepatotoxicity after consecutive treatment with flutamide and CPA. A 78-year-old male with advanced prostatic adenocarcinoma had been treated with flutamide 750 mg/day p.o. and leuproleride acetate 22.5 mg/3 months i.m. Three months later, the patient complained of choluria and jaundice. Laboratory examination revealed severe hepatocellular insufficiency. Flutamide-induced hepatotoxicity was suspected and therefore flutamide was withdrawn. His liver function abnormalities resolved after drug discontinuation. He was subsequently started on CPA 150 mg/day and again developed hepatotoxicity with severe hepatocellular impairment, which completely recovered after drug discontinuation. Other causes of acute liver failure were appropriately ruled out in both episodes and there was no evidence of active prostate cancer or liver metastases in both episodes. The occurrence of hepatotoxicity associated with flutamide and CPA on separated occasions suggests the possibility of a common mechanism of injury. It may become necessary to reassess the common practice of switching to another anti-androgen when hepatotoxicity appears. A closer monitoring of liver enzymes might be necessary in such cases, as an increased risk of a new severe hepatotoxicity event cannot be ruled out.

Ancillary